Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS Memphis, TN

April 8, 2020Dunklin County, Missouri; Clay County, Greene County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 8, 2020, 7:39 PM CDT for Dunklin County, Missouri; Clay County, Greene County, Arkansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2020, 7:39 PM CDT (00:39 UTC)
Expired
Apr 8, 2020, 8:15 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, AR, Greene County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 91 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 4:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1810 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

927 
WUUS54 KMEG 090039
SVRMEG
ARC021-055-MOC069-090130-
/O.NEW.KMEG.SV.W.0101.200409T0039Z-200409T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
739 PM CDT Wed Apr 8 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central Greene County in eastern Arkansas...
  South central Clay County in eastern Arkansas...
  Southern Dunklin County in southeastern Missouri...

* Until 830 PM CDT.

* At 739 PM CDT, a severe thunderstorm was located over Oak Grove
  Heights, or near Marmaduke, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Paragould, Kennett, Senath, Marmaduke, Oak Grove Heights, Cardwell,
  Hornersville, Arbyrd, Lafe, Beech Grove, Heubner, Schug, Fritz,
  Bard, Mounds, Halliday, Leonard, Noxburn, Noland and Brighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...and southeastern Missouri. A Tornado Watch also remains in
effect until 200 AM CDT for eastern Arkansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3621 9002 3601 9013 3600 9023 3600 9038
      3597 9039 3596 9044 3597 9048 3615 9072
      3626 9042
TIME...MOT...LOC 0039Z 297DEG 24KT 3615 9048 

HAIL...1.00IN
WIND...60MPH
 
$$

MJ
3 follow-up statements
441 
WWUS54 KMEG 090047
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
747 PM CDT Wed Apr 8 2020

ARC021-055-MOC069-090130-
/O.CON.KMEG.SV.W.0101.000000T0000Z-200409T0130Z/
Greene AR-Clay AR-Dunklin MO-
747 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN GREENE...SOUTHEASTERN CLAY AND SOUTHERN DUNKLIN
COUNTIES...

At 747 PM CDT, a severe thunderstorm was located over Marmaduke,
moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Paragould, Kennett, Senath, Marmaduke, Oak Grove Heights, Cardwell,
Hornersville, Arbyrd, Heubner, Fritz, Bard, Mounds, Halliday,
Leonard, Noxburn, Noland, Brighton, Bertig, Cotton Belt and
Gainesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...and southeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3621 9002 3601 9013 3600 9023 3600 9047
      3617 9057 3625 9036
TIME...MOT...LOC 0047Z 286DEG 29KT 3616 9038 

HAIL...0.88IN
WIND...60MPH
 
$$

MJ
284 
WWUS54 KMEG 090101
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
801 PM CDT Wed Apr 8 2020

ARC021-090111-
/O.CAN.KMEG.SV.W.0101.000000T0000Z-200409T0130Z/
Clay AR-
801 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...and southeastern Missouri.

LAT...LON 3621 9002 3601 9013 3611 9032 3620 9029
TIME...MOT...LOC 0101Z 276DEG 36KT 3615 9018 

$$

ARC055-MOC069-090130-
/O.CON.KMEG.SV.W.0101.000000T0000Z-200409T0130Z/
Greene AR-Dunklin MO-
801 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EAST CENTRAL GREENE AND SOUTHEASTERN DUNKLIN COUNTIES...

At 801 PM CDT, a severe thunderstorm was located over Senath, moving
east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Senath, Hornersville, Noland, Fritz, Mounds, Hornersville Junction,
Bucoda, Octa, Scobeville, Vincit, Dillman, Hollywood and Caruth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...and southeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3621 9002 3601 9013 3611 9032 3620 9029
TIME...MOT...LOC 0101Z 276DEG 36KT 3615 9018 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
907 
WWUS54 KMEG 090115
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
815 PM CDT Wed Apr 8 2020

ARC055-MOC069-090125-
/O.CAN.KMEG.SV.W.0101.000000T0000Z-200409T0130Z/
Greene AR-Dunklin MO-
815 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GREENE AND
SOUTHEASTERN DUNKLIN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...and southeastern Missouri.

LAT...LON 3621 9002 3601 9013 3611 9032 3620 9029
TIME...MOT...LOC 0114Z 297DEG 24KT 3611 9008 

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 6:28 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 8, 6:28 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 PM CDT Wed Apr 8 2020

.UPDATE...
Updated 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 336 PM CDT Wed Apr 8 2020/

DISCUSSION...
It's been a very pleasant day so far with temperatures in the upper
70s. A few showers are developing over northern Mississippi, nothing
severe at this time but the area has a modest amount of instability,
steep mid-level lapse rates, and wind shear will support the
potential for hail. However, the main focus will be on the overnight
hours. A front will drop down from the north into the region,
instability and and shear ramp up just ahead of the front. Short
range models continue to support to a line of severe storms with
damaging winds and large hail, with a secondary threat of tornadoes
embedded within the line. Very steep mid-level lapse rates on the
order of 7 C/km will be favorable for large hail. Hailstones over 2
inches in diameter are possible initially as it moves through
eastern Arkansas and the Missouri Bootheel. Coverage of damaging
winds could increase as the storms organize into a line. Timing
continues to stay on track, with the line moving into eastern
Arkansas and the Missouri Bootheel by 8 PM then moving our of the
area by 4 AM. The line should move through quickly and by
completely out by sunrise.

Mainly clear skies and much cooler northwest winds are expected
Thursday and Thursday night. Highs Thursday will generally be in
the low to mid 60s. By Friday, a surface high pressure will begin
to build over the area, allowing for clear skies with temperatures
in the upper 50s to lower 60s.

A weak upper-level disturbance may drag some showers eastward into
southeast Missouri and southern Illinois Saturday morning before
completely drying up, but most of the area should remain dry
Saturday. Temperatures Saturday will generally be in the mid to
upper 60s.

Our next weather-maker will move into the area Saturday night into
Sunday night. The 12Z guidance is better agreement in lifting a
surface low through the Mid-South then northward. However, the ECMWF
still seems slower than other models in bringing this system
eastward. Severe weather is definitely a possibility if models
align properly. However, this will depend on how far the warm
sector advances into the region.

Guidance gets spotty after Sunday, with some guidance bringing PoPs
to the area Tuesday night through Wednesday in association with an
upper trough to our west. Have added a slight chance of PoPs, but
we will likely remain dry through this period.

Otherwise, temperatures will be below normal through the work week.
With low temperatures in the lower 40s throughout the week.

SGW

&&

.AVIATION...
/00Z TAFs/
Expect a semi-discrete cluster of storms to develop into a broken
to solid line, racing southeast through all sites starting around
03Z and eventually moving towards TUP around 06Z. Large hail
potential will be greatest around JBR, gradually decreasing as
storms move southeast to MEM and MKL and eventually TUP. As large
hail threat decreases, strong wind threat will increase.

Skies will clear up as the front passes, around 09Z at JBR and VFR
conditions will prevail through the rest of the TAF period.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 8, 6:36 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
636 PM CDT Wed Apr 8 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-100145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
636 PM CDT Wed Apr 8 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe thunderstorms are expected tonight through early Thursday
morning across Northeast Arkansas, the Missouri Bootheel, and West
Tennessee. The primary threats include large hail and damaging
winds. Tornadoes and localized heavy rainfall will be secondary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms are possible across portions northeast
Mississippi Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Apr 8, 4:02 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
Issued by National Weather Service Memphis TN
402 PM CDT Wed Apr 8 2020

TNZ053-091-092-082145-
Chester TN-McNairy TN-Hardin TN-
402 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

East central Chester County in western Tennessee...
Northeastern McNairy County in western Tennessee...
Northwestern Hardin County in western Tennessee...

At 402 PM CDT...a strong thunderstorm producing penny size hail and
winds at least 50 mph was located near Morris Chapel, or 14 miles
east of Henderson, moving southeast at 20 mph.

Very heavy rain is also possible with this thunderstorm.

People in east central Chester...northeastern McNairy and
northwestern Hardin Counties should monitor this storm closely.

LAT...LON 3518 8823 3535 8850 3546 8843 3545 8836
      3542 8836 3542 8823 3541 8823 3540 8821
      3538 8820 3539 8817 3538 8812
TIME...MOT...LOC 2102Z 293DEG 16KT 3538 8841
Special weather statement, Apr 8, 4:28 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
428 PM CDT Wed Apr 8 2020

TNZ092-082215-
Hardin TN-
428 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Central Hardin County in western Tennessee...

At 427 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Savannah, moving
southeast at 25 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in central Hardin County should monitor this storm closely.

LAT...LON 3501 8802 3521 8833 3538 8825 3533 8802
      3530 8802 3530 8800 3529 8798 3501 8799
TIME...MOT...LOC 2127Z 300DEG 20KT 3526 8822

MJ
Local storm report, Apr 8, 5:06 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             JACKS CREEK             35.47N  88.53W
04/08/2020  E0.75 INCH       CHESTER            TN   SOCIAL MEDIA

            PEA SIZE TO PENNY SIZE HAIL IN JACKS CREEK.

&&

MJ
Local storm report, Apr 8, 5:35 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 S JACKS CREEK         35.41N  88.52W
04/08/2020  E0.88 INCH       CHESTER            TN   SOCIAL MEDIA

            NICKEL SIZE HAIL REPORTED IN SWEET LIPS.

&&

MJ
Special weather statement, Apr 8, 7:12 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
712 PM CDT Wed Apr 8 2020

ARZ009-018-090045-
Greene AR-Clay AR-
712 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Northwestern Greene County in eastern Arkansas...
Southwestern Clay County in eastern Arkansas...

At 712 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Delaplaine, or 11
miles east of Pocahontas, moving east at 35 mph.

People in northwestern Greene and southwestern Clay Counties should
monitor this storm closely.

LAT...LON 3635 9041 3608 9044 3612 9077 3615 9075
      3615 9081 3629 9081 3629 9079 3630 9079
      3628 9078 3629 9077 3628 9075 3631 9075
TIME...MOT...LOC 0012Z 270DEG 33KT 3623 9077

MJ
Local storm report, Apr 8, 7:19 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             3 WNW EGYPT             35.88N  91.00W
04/08/2020  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            SPOTTER REPORT 1" HAIL

&&

SMW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:27 PM CDTSevere Thunderstorm WarningMEGDunklin48 min
Apr 8, 9:55 PM CDTAreal Flood AdvisoryMEGDunklin3 hr
Apr 8, 10:12 PM CDTSevere Thunderstorm WarningMEGDunklin48 min
Apr 8, 10:48 PM CDTSevere Thunderstorm WarningMEGDunklin, Pemiscot42 min
Apr 8, 11:03 PM CDTAreal Flood AdvisoryMEGDunklin, Pemiscot3 hr
Apr 8, 7:06 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett39 min
Apr 8, 7:12 PM CDTSpecial Weather StatementMEGGreene33 min
Apr 8, 7:35 PM CDTTornado WarningMEGCraighead, Poinsett25 min
Apr 8, 7:53 PM CDTTornado Warning Tornado observedMEGCraighead, Poinsett52 min
Apr 8, 7:57 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett48 min
Apr 8, 8:36 PM CDTTornado WarningMEGCrittenden, Cross, Poinsett26 min
Apr 8, 9:00 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi, Poinsett45 min
Apr 8, 9:36 PM CDTSevere Thunderstorm WarningMEGCrittenden39 min
Apr 8, 10:37 PM CDTSpecial Weather StatementMEGMississippi23 min
Apr 8, 10:54 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi51 min
Apr 8, 11:38 PM CDTSevere Thunderstorm WarningMEGMississippi52 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.